What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 12, 11:23 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 12, 11:23 AM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 PM EDT Wed Jul 12 2023
.SYNOPSIS...
A weak front will stall across the area this afternoon. An
upper level trough will remain west of the area through Sunday,
bringing a series of weak systems across northern New England
through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
An upper level disturbance will approach western areas this
afternoon. At the surface, a weakening front/trof will also
begin to cross the region this afternoon. Forecast soundings
indicate 1000 to 1500 J/kg of CAPE developing during the
afternoon, with lifted indices dropping to -2 to -4. With
diurnal heating, scattered showers and thunderstorms will
develop this afternoon, most extensive inland from the Downeast
coast. Afternoon soundings indicate an inverted-v structure
along with dry air aloft and speed shear. The dry air aloft
could enhance downdrafts which could help support gusty winds
with any thunderstorms. Thus, have kept gusty wind wording with
afternoon thunderstorms. An isolated severe thunderstorm is
possible. High temperatures today will range through the 80s
across much of the forecast area, with upper 70s to lower 80s
along the Downeast coast. Have updated to adjust for current
conditions along with expected afternoon temperatures, clouds
and shower/thunderstorm chances.
Previous Discussion...
At the surface, a weak cold front across southern Quebec will
move into the region today. Aloft, a couple fast moving
shortwave troughs will cross the area, the first this morning
across far northern Maine, and the second later this afternoon
across western and central Maine, leading to a slight increase
in cloud cover. Dry air aloft and the resulting warmer
temperatures aloft leading to poor mid level lapse rates will
limit coverage of convection. However, MLCAPE around 1000 j/kg
and effective bulk shear around 30 to 35 kts should still
support isolated to locally scattered thunderstorms. DCAPE
around 1000 j/kg and the drier air aloft will enhance downdrafts
and negative buoyancy in any heavier showers and storms,
leading to gusty winds in and near storms. CAMs disagree on
placement of convection, but recent trends have focused more on
central portions of the forecast area for the greatest coverage
of convection, possibly due to negative vorticity advection
occurring in the wake of the first shortwave across far northern
Maine.
Tonight, the cold front will stall across the area with cooler
and slightly drier air across western portions of the forecast
area. Low temperatures in the mid to upper 50s are expected
across the North Woods, Saint John Valley, and along parts of
the coast. Elsewhere lower 60s are forecast. Lingering isolated
showers are possible during the evening as the aforementioned
second shortwave crosses the forecast area. Drier conditions and
clearer skies are expected around and after midnight. Light
winds and clearing skies will once again favor fog formation
ahead of the stalled front, especially over river valleys and
areas that receive a wetting rainfall today. Fog may once again
be locally dense.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A weak shortwave ridge will move through on Thursday, providing
a temporary break from the rain and showers. Unfortunately, the
slight drop in dewpoints Wednesday night will rebound, so by
Thursday afternoon muggy conditions will return. Another trough
will approach Thursday night and linger in the area through
Friday, bringing more rain. CAPE values are low with this
trough, except over the North Woods, so any chance of
thunderstorms will be kept mostly to the west. Model soundings
indicate a saturated air column with PWATs running around 1.75",
and this combined with a freezing level at 12k feet and weak
Corfidi vectors show that localized heavy rainfall is still a
possibility. In good news, widespread QPF amounts range from
0.5 to 0.75 inches for the duration of the event, which should
not cause any hydro problems.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The current pattern of a longwave trough stationed off to the
west and driving most of our weather will continue through
Monday night. A shortwave trough will move through Saturday
afternoon, followed by another trough on Sunday evening. This
will make for a rather rainy weekend, with more widespread
precipitation occurring on Sunday with the stronger of the two
troughs. Afternoon and evening thunderstorms will be concerns
both days, with a slightly higher likelihood on Saturday since
there will be a few more breaks in the cloud cover allowing for
more diurnal heating. A slight break in the precipitation will
occur on Monday, and temperatures will rise again into the
mid-80s, with muggy conditions ahead of the next front. The
first possible break in this warm, muggy pattern looks like it
will come in the form of a possible cold front Tuesday or
Wednesday next week. Models are in good agreement that a drier,
cooler air mass will move our way, but the timing is very
uncertain at the moment. The Canadian model is most aggressive
on the timing, bringing the cold front through Tuesday evening,
but the EC and GFS delay frontal passage until Wednesday.
Current forecast reflects some of this uncertainty with cooler
temperatures in the west on Tuesday night, but this may be a
little optimistic on the timing. Timing will also be crucial for
the potential for thunderstorms ahead of the front, and
forecast confidence is currently low on details for Tuesday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Generally VFR today. However, variable conditions
with any showers/thunderstorms this afternoon and evening.
Strong gusty winds possible in the vicinity of any
thunderstorms. West/southwest winds around 10 knots today.
For tonight, IFR or lower develops with fog, first at coastal
sites like BHB and lower lying sites such as PQI and HUL. Light
and variable winds.
SHORT TERM:
Thursday and Thursday Night...Early IFR/LIFR
trending to VFR. Patchy fog overnight but TAF sites should
remain mostly VFR. SE winds 5-10 knots, gusts 15-20 knots.
Friday and Friday night...VFR in the morning. MVFR in the
afternoon deteriorating to IFR overnight in -SHRA. SE-S winds
10 - 15 knots, gusting to 25 knots.
Saturday through Sunday...MVFR/IFR in the morning, improving to
VFR/MVFR with showers and a slight chance of thunderstorms.
MVFR/IFR at night with showers and patchy fog. S wind 5-15 kt.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels today through tonight. Patchy fog today, with areas of
fog tonight. An isolated late afternoon or evening
shower/thunderstorm possible.
SHORT TERM: Winds and seas will remain below advisory levels
through the forecast period. Fog will frequently reduce
visibility and will be locally dense at times.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Norcross/MStrauser
Short Term...LF
Long Term...LF
Aviation...Norcross/MStrauser/LF
Marine...Norcross/LF
Hazardous weather outlook, Jul 12, 9:28 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1028 AM EDT Wed Jul 12 2023
MEZ001>006-010-011-015>017-029>032-131200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1028 AM EDT Wed Jul 12 2023
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms could produce locally strong
wind gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-131200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1028 AM EDT Wed Jul 12 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Fog, locally dense, will persist over the waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Frequent periods of fog, locally dense, will continue into next
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Norcross
In the hours before
Special weather statement, Jul 12, 12:56 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
156 PM EDT Wed Jul 12 2023
MEZ001-003-004-121845-
Northern Piscataquis ME-Northern Somerset ME-Northwest Aroostook ME-
156 PM EDT Wed Jul 12 2023
...Strong thunderstorms will impact portions of northwestern
Piscataquis, west central Aroostook and Somerset Counties through 245
PM EDT...
At 156 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Clayton Lake to 12 miles south
of Billy-Jack Depot. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton Lake, Caucomgomoc Lake, Baker Lake, Chamberlain Lake, Tamway,
Churchill Dam and Chesuncook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4681 6898 4605 6943 4598 7010 4661 6973
TIME...MOT...LOC 1756Z 254DEG 25KT 4656 6971 4607 6999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 12, 1:49 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Caribou ME
249 PM EDT Wed Jul 12 2023
MEZ001>004-121945-
Northern Piscataquis ME-Northern Somerset ME-Northeast Aroostook ME-
Northwest Aroostook ME-
249 PM EDT Wed Jul 12 2023
...Strong thunderstorms will impact portions of northern Piscataquis,
central Aroostook and Somerset Counties through 345 PM EDT...
At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Churchill Dam to 6 miles north
of Seboomook. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Machias Lake, Caucomgomoc Lake, Russel Crossing, Chesuncook,
Chamberlain Lake, Tamway, Churchill Dam, Telos Lake and Baxter State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4664 6933 4686 6860 4596 6906 4594 6961
4598 6969 4598 6981
TIME...MOT...LOC 1848Z 250DEG 11KT 4661 6928 4602 6971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 12, 1:54 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
254 PM EDT Wed Jul 12 2023
MEZ004>006-121945-
Southeast Aroostook ME-Northern Piscataquis ME-Northern Penobscot ME-
254 PM EDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 345 PM
EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Branch Pond, or 13 miles north of Mount Katahdin, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patten, Mount Chase, South Branch Pond, Shin Pond, Baxter State Park,
northern Katahdin Woods and Waters National Monument, Crystal,
Hersey, Grand Lake Matagamon and Moro Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4599 6893 4617 6898 4629 6843 4602 6836
TIME...MOT...LOC 1853Z 258DEG 18KT 4610 6885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 12, 2:36 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
336 PM EDT Wed Jul 12 2023
MEZ001-122015-
Northwest Aroostook ME-
336 PM EDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of north central
Aroostook County through 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle Lake, New Canada, Cross Lake, Wallagrass, Winterville and
Soldier Pond.
This includes State Highway 11 between Winterville and Wallagrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4689 6864 4703 6883 4720 6849 4709 6834
TIME...MOT...LOC 1936Z 237DEG 15KT 4700 6867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 12, 2:54 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
354 PM EDT Wed Jul 12 2023
MEZ002-122045-
Northeast Aroostook ME-
354 PM EDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of east central
Aroostook County through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Russel Crossing, or 17 miles southwest of Portage,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashland, Portage Lake, Masardis, Nashville Plantation, Scopan, Squa
Pan, Garfield and Nashville.
This includes State Highway 11 between Squapan and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4656 6821 4647 6879 4651 6882 4656 6882
4679 6840
TIME...MOT...LOC 1954Z 243DEG 20KT 4655 6868
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ClarkSpecial weather statement, Jul 12, 2:58 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
358 PM EDT Wed Jul 12 2023
MEZ006-122045-
Southeast Aroostook ME-
358 PM EDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of east central
Aroostook County through 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Smyrna Mills, or 16 miles northeast of Patten,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houlton, Smyrna, Dudley Township, Smyrna Mills, Littleton, Oakfield,
New Limerick, Ludlow, Merrill, Dyer Brook, Hersey, Dudley,
Webbertown, Saint Croix and Moro Plantation.
This includes the following highways...
Interstate 95 between mile markers 285 and 297.
State Highway 11 near Knowles Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4607 6837 4625 6844 4638 6817 4637 6797
4615 6785
TIME...MOT...LOC 1958Z 247DEG 24KT 4621 6834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AStrauser